Alert archive / West Virginia / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 161, NWS Baltimore/Washington

June 30, 2021Hampshire County, Mineral County, Morgan County, West Virginia; Allegany County, Maryland

NWS Baltimore/Washington issued this severe thunderstorm warning at Jun 30, 2021, 4:39 PM EDT for Hampshire County, Mineral County, Morgan County, West Virginia; Allegany County, Maryland. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2021, 4:39 PM EDT (20:39 UTC)
Expired
Jun 30, 2021, 5:15 PM EDT
In force
36 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Allegany County, MD, Hampshire County, WV, Mineral County, WV, Morgan County, WV

The radar

The Sterling radar (KLWX), 110 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 4:39 PM EDTTSTM WND DMGOldtown, MDMULTIPLE REPORTS OF TREES DOWN IN OLDTOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2021-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2021-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-217 J/kg
Mixed-layer LCL
1553 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

237 
WUUS51 KLWX 302039
SVRLWX
MDC001-WVC027-057-065-302115-
/O.NEW.KLWX.SV.W.0161.210630T2039Z-210630T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
439 PM EDT Wed Jun 30 2021

The National Weather Service in Sterling Virginia has issued a

* Severe Thunderstorm Warning for...
  East central Allegany County in western Maryland...
  West central Morgan County in the Panhandle of West Virginia...
  Northeastern Mineral County in eastern West Virginia...
  Northern Hampshire County in eastern West Virginia...

* Until 515 PM EDT.

* At 438 PM EDT, a severe thunderstorm was located near Paw Paw,
  moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damaging winds will cause some trees and large branches 
           to fall. This could injure those outdoors, as well as 
           damage homes and vehicles. Roadways may become blocked by 
           downed trees. Localized power outages are possible. 
           Unsecured light objects may become projectiles.

* Locations impacted include...
  Paw Paw, Green Spring, Oldtown, Levels, Green Ridge and Magnolia. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3945 7862 3956 7868 3965 7844 3954 7836
TIME...MOT...LOC 2038Z 243DEG 43KT 3954 7858 

HAIL...1.00IN
WIND...60MPH
 
$$

MSS
2 follow-up statements
667 
WWUS51 KLWX 302057
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
457 PM EDT Wed Jun 30 2021

WVC057-302106-
/O.CAN.KLWX.SV.W.0161.000000T0000Z-210630T2115Z/
Mineral WV-
457 PM EDT Wed Jun 30 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MINERAL COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
western Maryland...and eastern and the Panhandle of West Virginia.

LAT...LON 3945 7862 3952 7860 3965 7844 3954 7836
TIME...MOT...LOC 2056Z 243DEG 43KT 3964 7833 

$$

MDC001-WVC027-065-302115-
/O.CON.KLWX.SV.W.0161.000000T0000Z-210630T2115Z/
Allegany MD-Morgan WV-Hampshire WV-
457 PM EDT Wed Jun 30 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR EAST CENTRAL ALLEGANY...WEST CENTRAL MORGAN AND NORTH CENTRAL
HAMPSHIRE COUNTIES...

At 456 PM EDT, a severe thunderstorm was located near Berkeley
Springs, or 9 miles southwest of Hancock, moving northeast at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Damaging winds will cause some trees and large branches to 
         fall. This could injure those outdoors, as well as damage 
         homes and vehicles. Roadways may become blocked by downed 
         trees. Localized power outages are possible. Unsecured 
         light objects may become projectiles.

Locations impacted include...
Paw Paw, Levels, Green Ridge and Magnolia. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3945 7862 3952 7860 3965 7844 3954 7836
TIME...MOT...LOC 2056Z 243DEG 43KT 3964 7833 

HAIL...<.75IN
WIND...60MPH
 
$$

MSS
278 
WWUS51 KLWX 302106
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
506 PM EDT Wed Jun 30 2021

MDC001-WVC027-065-302116-
/O.EXP.KLWX.SV.W.0161.000000T0000Z-210630T2115Z/
Allegany MD-Morgan WV-Hampshire WV-
506 PM EDT Wed Jun 30 2021

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ALLEGANY...WEST
CENTRAL MORGAN AND NORTH CENTRAL HAMPSHIRE COUNTIES WILL EXPIRE AT
515 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
western Maryland...and eastern and the Panhandle of West Virginia.

LAT...LON 3945 7862 3952 7860 3965 7844 3954 7836
TIME...MOT...LOC 2106Z 243DEG 43KT 3969 7820 

$$

MSS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:26 PM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 30, 3:26 PM EDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
326 PM EDT Wed Jun 30 2021

.SYNOPSIS...
A cold front will slowly approach from the Midwest tonight and
Thursday, eventually pushing southeast on Friday. The front may
stall just southeast of the area over the weekend while high
pressure builds over the Ohio Valley.

&&

.NEAR TERM /THROUGH TONIGHT/...
Some weaker thunderstorms are starting to develop over the
higher terrain at this time. Expect to see a lot of that this
afternoon thanks to 2500-3500 J/kg of SBCAPE and steep low-level
lapse rates on the order of 8-9 C/km. However, with mid-level
lapse rates very low at this time (<6 C/km), storms are really
struggling to get tall for now. Do think an isolated storm or
two is able to strengthen and bring down some gusty winds
though, especially with DCAPE currently around 1000-1300 J/kg
range. If something does get tall, I expect it to come down
rather quickly. Again, with DCAPE that high, damaging wind gusts
will be a concern. These storms may gradually drift east into
the metros later this afternoon/evening, likely forming off of
the cold pools of the current convective activity. Don't think
we get anything organized due to the lack of any shear, but
again couldn't rule out some isolated downbursts in stronger
storms.

As for the heat, still pretty much on track with that, as
temperatures for much of the region are in the low to mid 90s
currently, with dew points well into the upper 60s to low 70s.
Heat Advisory remains in effect for areas along the Chesapeake
Bay, and we should stay just below criteria outside of those
zones, albeit still very hot.

Some of the showers and storms originating to our north and
west could drift toward the area this evening as well, and then
again late tonight (targeting the Allegheny Front), but these
storms should be in a weakened state. Otherwise, patchy fog
could occur, especially anywhere that sees rain then subsequent
clearing. Lows remain muggy in the upper 60s and 70s.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
An upper trough will finally be pushing through the region
Thursday through Friday. A slow-moving cold front will push
through the region during the day Thursday. Clouds, showers,
and perhaps a few storms may be ongoing during the morning hours
in a zone of lift that will be drifting southeastward from the
Appalachians. Should this linger too long into the morning,
could affect the amount of destabilization that can occur ahead
of the cold front Thursday. Though, there will be plenty of
shear around as the upper trough starts to move overhead. There
will be a threat for severe weather Thursday afternoon, with the
primary threat being damaging winds. However, with a low to
mid- level maximum in the wind field, could see there being an
isolated tornado threat as well, which is highlighted in the
latest SPC Day 2 outlook.

Another, and potentially the most hazardous, aspect will be
locally heavy rain and flooding Thursday afternoon and
especially Thursday night. High precipitable water, relatively
deep warm cloud layers, and flow nearly parallel to the forcing
could result in some training heavy rainers. With increasing
dynamic lift and potential low pressure waves on the slow moving
boundary, additional showers and storms with heavy rain could
affect some of the same areas into Thursday night. With the
multiple rounds of potential convection and all of the other
parameters mentioned, have issued a Flash Flood Watch from 2 PM
Thursday until 8 AM Friday.

The speed of the surface front will be important to Friday's
forecast, as it does appear models are becoming increasingly
progressive. At a minimum, the severe thunderstorm threat looks to
diminish, although with the upper low still approaching and the
boundary nearby, it will likely remain unsettled. The threat for
heavy rain will likely shift to southern Maryland, if not entirely
away from our area. Overall, there should be a drying trend during
the afternoon, but especially overnight. However, a few showers may
linger with the upper low nearby. Temperatures will be much cooler,
generally in the 70s for highs and mid 50s-mid 60s for lows.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
The upper level trough looks to continue to linger overhead through
Saturday, perhaps as a closed upper-level low, bringing the chance
for more showers and perhaps a couple of thunderstorms. As the
trough moves offshore on Sunday, the risk for a couple isolated
showers continues as a disturbance moves southeast in the upper-
level northwest flow. Do not currently expect a washout on Sunday,
but have maintained slight chance POPs for now.

Temps Saturday will be on the cooler side of climatological normal,
with highs in the 70s for most locations outside of the higher
terrain where temps will be stuck in the 60s. Temps should moderate
a few degrees Sunday as the upper-level low moves offshore.

Monday looks primarily rain-free as a region of surface high
pressure builds in from the Midwest. Temps continue to moderate
Monday and into Tuesday as the flow turns more west, then southwest
ahead of a weak frontal boundary moving in from the northwest
providing the forcing for showers and thunderstorms.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Scattered storms are forming along a lee pressure trough now,
and may progress across the metro areas later this afternoon/evening.
Have timed a VCTS into the TAFs to cover this threat (except
CHO, where there is a lower chance), although the storm coverage
and timing is still a little uncertain. Any direct storm impact
could contain very gusty winds.

Patchy fog is possible later tonight, especially in any areas
that see rain and then clearing. Guidance is still generally
pointing to MRB and CHO.

An active period is expected Thursday into Thursday night, with
showers and storms quickly increasing in coverage during the midday
hours. Strong to severe storms and heavy rain will be possible.
Additional rounds of showers and storms may continue into the night.
As a cold front pushes through, MVFR to IFR ceilings and possibly
visibility will become more likely through the night. The front will
slowly push to the southeast Friday and Friday night with decreasing
shower chances; however some periods of sub-VFR conditions may
continue.

Primarily VFR conditions this weekend aside from any showers. Winds
will be out of the west or northwest through Sunday with southerly
winds returning by Monday.

&&

.MARINE...
Winds are expected to increase again in our southern Bay zones
by late this afternoon into the evening. Therefore an SCA
remains in effect through this evening. Scattered storms with
gusty winds may reach the waters this evening as well, but still
some uncertainty there for now.

Southwest flow continues into Thursday ahead of a cold front.
Marginal SCA conditions are possible during the afternoon and
overnight, especially near southern Maryland, but confidence is low.
The bigger hazard will be fairly widespread showers and
thunderstorms, some of which could be strong to severe. The front
will be to the southeast by Friday morning, and relatively light
west to northwest flow will prevail.

As the upper trough shifts away from our region, our marine areas
may require Small Craft Advisories on Saturday. SubSCA conditions
likely at this time on Sunday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch from Thursday afternoon through Friday
     morning for DCZ001.
MD...Flash Flood Watch from Thursday afternoon through Friday
     morning for MDZ004>006-008-011-013-014-016>018-503>508.
     Heat Advisory until 8 PM EDT this evening for MDZ006-008-011-
     014-018-507-508.
VA...Flash Flood Watch from Thursday afternoon through Friday
     morning for VAZ037>040-050>057-501-502-505-506.
WV...None.
MARINE...Flash Flood Watch from Thursday afternoon through Friday
     morning for ANZ535.
     Small Craft Advisory until 2 AM EDT Thursday for ANZ534-537-
     543.

&&

SYNOPSIS...CJL
NEAR TERM...CJL
SHORT TERM...CJL/ADS
LONG TERM...CPB
AVIATION...CJL/CPB/ADS
MARINE...CJL/CPB/ADS
Hazardous weather outlook, Jun 30, 3:29 PM EDT, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
329 PM EDT Wed Jun 30 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-011930-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
329 PM EDT Wed Jun 30 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

A Heat Advisory is in effect from noon to 8 PM for Baltimore,
Cecil, Anne Arundel, Calvert, and Harford Counties.

An isolated severe thunderstorm with damaging wind gusts is
possible late this afternoon and evening, mainly across the
greater Washington and Baltimore Metropolitan Areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Flash Flood Watch has been issued starting at 2 PM Thursday
afternoon and continuing through 8 AM Friday for the entire area.

Thunderstorms are expected across much of the area Thursday into
Thursday night. Isolated severe thunderstorms with damaging winds
are possible, and a brief tornado can't be ruled out.

The heavy rain and flooding threat may linger into Friday for
southern Maryland.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening and
also on Thursday.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-011930-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
329 PM EDT Wed Jun 30 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

An isolated severe thunderstorm with damaging wind gusts is
possible this afternoon and evening across much of the outlook
area with the exception of central Virginia.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Flash Flood Watch has been issued starting at 2 PM Thursday
afternoon and continuing through 8 AM Friday for most areas east
of the Blue Ridge.

Thunderstorms are expected across portions of the area Thursday
into Thursday night. Isolated severe thunderstorms with damaging
winds are possible, and a brief tornado can't be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening and
also on Thursday.

MDZ001-501-502-VAZ503-504-WVZ501>506-011930-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
329 PM EDT Wed Jun 30 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

An isolated severe thunderstorm with damaging wind gusts is
possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible across portions of the area Thursday
into Thursday night. An isolated severe thunderstorm with
damaging winds is possible. Heavy rain may also lead to scattered
instances of flooding or flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening and
also on Thursday.

CJL

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 4:03 PM EDTSevere Thunderstorm WarningLWXHampshire, Mineral27 min
Jun 30, 4:26 PM EDTSevere Thunderstorm WarningLWXHampshire, Mineral16 min
Jun 30, 4:55 PM EDTSevere Thunderstorm WarningLWXMorgan21 min
Jun 30, 5:11 PM EDTSevere Thunderstorm WarningLWXHampshire, Morgan34 min
Jun 30, 5:14 PM EDTSevere Thunderstorm WarningLWXHardy24 min
Jun 30, 5:32 PM EDTSevere Thunderstorm WarningLWXBerkeley, Morgan23 min
Jun 30, 3:23 AM EDTHeat AdvisoryLWXAnne Arundel, Baltimore, Calvert, Cecil, Harford, City of Baltimore16 hr
Jun 30, 2:23 PM EDTFlash Flood WatchLWXAnne Arundel, Baltimore, Calvert, Carroll, Cecil, Charles and 7 more42 hr

Nearby

Severe Thunderstorm Warnings in West Virginia, 2021Severe Thunderstorm Warnings in Maryland, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.